Apr 22, 2007
I have been positive in San Francisco since 2000. I was on a regime of Epzicom and Viramune (my kidneys could not tolerate Viread). My CD4 count and my CD4% have been declining rapidly over the past year from the 400 range to 200 and from 28% to 18%. During this time, viral load has been undetectable. As of tomorrow, I will be starting Reyataz (with Norvir booster) and Sustiva. My Dr. hopes that my body will react better to this combination than the previous one and get my t-cell count back up.
Does this make sense?
Also, he said I could always go back to the old combination of Epzicom/Viramune if this doesn't work since I am not resistant (and I am not resistant since I have had undetectable for years). Is that right?
Finally, he said if the new Reyataz/Sustiva does not work, we can look at Interlukin (but he has had bad experience with it).
Response from Dr. Daar
Thank you for your post.
The situation you describe is unusual but certainly does happen. It is always difficult to explain why CD4 cells would be declining in the face of good viral suppression. Usually it reflects normal CD4 variation or something reducing total blood counts. In both situations CD4% usually do not decline and the change in absolute number is not relevant. In your case a consistent decline in CD4% suggests something else might be going on. In this case I generally consider the potential effects of other medicaitons or co-infections. Co-infections would include things like HTLV or HIV-2, both of which are doubtful. When all else fails and CD4 cells continue to decline many would agree that switching the NNRTI to a PI is a reasonable next step and occassionally works.
Based upon what I have written I recommend that you discuss all medications (prescription or over the counter) and complimentary (e.g. herbs) you are taking with your provider. If there are no clues there then my next step would also be to switch the NNRTI (nevirapine) to a ritonavir-boosted PI. I am not sure what the rationale is for using the PI with an NNRTI but I would defer to your provider on tihs since it certainly is not unreasonable.
As long as your viral load remains suppressed I would agree with your provider that you are not likely to be resistant to your current drugs and should be able to use them in the future.
With regards to interleukin 2, this will likely increase your CD4 cells. However, it comes a considerable cost of both dollars and toxicity. Furthermore, it is not clear that this interleukin 2 induced increase in CD4 cells will change your outcome since in all likelihood as long as you keep your viral load undetectable I would not expect you to become ill.
Bladder cancer, BCG and 150 T-Cells?
long term complication
- Itchy Red Spots After Unprotected Anal Sex Without Ejaculation What Are The Chances Of HIV
- Stinging Pain After Touching Skin Worried I Have HIV
- Tingling In Feet After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Vomiting After Anal Fingering Worried I Have HIV
- Antibiotics Used To Treat Gonorrhea And Chlamydia
- How Fast Does Doxycycline Cure Chlamydia?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.